Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 236, NWS Birmingham, AL

May 7, 20094 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 7, 2009, 6:31 AM CDT for 4 counties in Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2009, 6:31 AM CDT (11:31 UTC)
Expired
May 7, 2009, 7:00 AM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Elmore County, AL, Macon County, AL, Montgomery County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:10 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 7, 3:10 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 AM CDT THU MAY 7 2009

.DISCUSSION...

THIS MORNINGS ACTIVITY WILL PROVIDE A NICE FOCUSING MECH FOR
STRONGER AND ISOLATED SEVERE ACTIVITY AGAIN THIS AFTERNOON.
LOOKING AT PROGS...AREAS SOUTH OF THE BOUNDARY WILL BE ABLE TO
GENERATE SUMMER-LIKE INSTABILITY PARAMETERS GRANTED THEY SEE SOME
MORNING AND EARLY AFTERNOON SUNSHINE. OBVIOUSLY...THE MORE SURFACE
HEATING THE STEEPER THE LOW LEVEL LAPSE WILL BECOME BY MID
AFTERNOON. THIS WILL DEFINITELY GET STORMS GOING AFTER LUNCH...AND
THEY COULD BE QUITE NUMEROUS AS WE GO TOWARDS THE EVENING. IM NOT
TOO IMPRESSED BY THE UPPER LAPSE RATES AT THIS JUNCTURE...BUT WITH
MID LEVEL DRY AIR IN PLACE...THERE IS POTENTIAL FOR SKINNIER CAPE
VALUES ALOFT TO BECOME MUCH FATTER...ALLOWING FOR A MORE ROBUST
HAIL THREAT. OUTSIDE OF AN EXITING JET ALOFT...THE SHEAR
PARAMETERS ARE NOT IMPRESSIVE...ESPECIALLY IN THE LOW LEVELS. THIS
WOULD LEAD ME TO BELIEVE THAT THE STORMS MAY HAVE TROUBLE GETTING
ORGANIZED. HOWEVER...CLEARLY SEEING THE BOUNDARY IN PLACE...WOULD
TEND TO THINK THAT STORM ORGANIZATION WILL BE IN THE CARDS. MODELS
REALLY SEEM TO STRUGGLE WITH LOW LEVEL HELICITY VALUES AROUND A
BOUNDARY...SO I WOULD NOT TAKE ANY SEVERE THREAT OFF THE TABLE AT
THIS JUNCTURE...ESPECIALLY GIVEN THE LAST WEEK WORTH OF ACTIVITY.
THE STORMS WILL GENERALLY FORM ALONG THE FOCUS BOUNDARY AND DRIFT
SLOWLY TO THE SOUTHEAST. GIVEN THAT THE SHEAR VECTORS ARE ON THE
WEAK SIDE AND THE UPPER LAPSE RATES ARE FAIRLY MOIST
ADIABATIC...WILL TEND TO STICK TO THE THEORY THAT THE STORMS WILL
BE A BIT MORE DIURNALLY DRIVEN THAN IN PREVIOUS OVERNIGHT PERIODS.

LOOKS LIKE WE WILL CATCH A MUCH NEEDED REST ON FRIDAY AND PERHAPS
FOR A GOOD PART OF THE WEEKEND AS DRIER AIR PUSHES IN FROM THE
SOUTHWEST. IT WILL WARM SIGNIFICANTLY WITH THE WEAK RIDGING NOSING
IN SO HIGHS IN THE 90S WILL BE THE FORECAST...ESPECIALLY SOUTH.

THE BREAK COMES TO AN END QUICK BY MONDAY AS YET ANOTHER SAGGING
BOUNDARY AND JET STREAK SLOWLY PUSHES OVER CENTRAL ALABAMA. FOR
NOW...I AM NOT SEEING ANYTHING ORGANIZED AS FAR AS A WIDESPREAD SEVERE
THREAT...BUT WE WILL CERTAINLY HAVE TO WATCH CAREFULLY AS IT IS
THAT TIME OF YEAR. MODELS SEEM TO BE IN DECENT AGREEMENT THAT THE
FRONT WILL CLEAR THE AREA TUESDAY AND WEDNESDAY AND DRY AIR WILL
MOVE INTO THE AREA...BUT DONT WANT TO BITE TOO EARLY.

17/KLAWS

&&

.AVIATION...06Z AVIATION DISCUSSION.

A NARROW LINE OF SHOWERS WITH EMBEDDED WEAK THUNDERSTORMS WILL BRING
1-2 HOURS OF TSRA AND AROUND 3 SM VIS TO BHM EET AND ANB OVER THE
NEXT 1 TO 4 HOURS. SHOWERS SHOULD PASS TCL JUST TO THE EAST AND WILL
ONLY INCLUDE VCTS FOR A COUPLE OF HOURS. CEILINGS WILL DROP TO
AROUND 3000 FEET WITH THE LINE.  IT IS DOUBTFUL THAT THE LINE WILL
MAINTAIN ITSELF AS FAR SOUTH AS MGM AND TOI. GUIDANCE SUGGESTS A
1500 TO 3000 STRATUS DECK WILL DEVELOP AS THE NIGHT PROGRESSES...AND
WITH ABUNDANT MOISTURE PATCHY FOG CANNOT BE RULED OUT...BUT IS
SHOULD NOT BE WIDESPREAD.  TOMORROW...AFTERNOON SUMMER-LIKE
CONVECTION IS EXPECTED...AND MOST LOCATIONS WILL HAVE A SLIGHT
CHANCE OF SEEING A THUNDERSTORM.  INTRODUCES A CB GROUP AT ALL SITES
WITH THE EXCEPTION OF TCL BETWEEN 1900 AND 0000Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     83  67  85  62  84 /  20  20  20  20  30
ANNISTON    84  66  86  65  86 /  30  20  20  10  20
BIRMINGHAM  85  67  87  67  86 /  20  20  20  10  20
TUSCALOOSA  87  69  90  65  88 /  30  20  20  10  20
CALERA      84  67  86  66  86 /  40  20  20  10  20
AUBURN      82  65  84  66  85 /  50  30  10  10  10
MONTGOMERY  86  68  89  65  90 /  50  30  10  10  10
TROY        85  67  88  65  88 /  50  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

17/12
Hazardous weather outlook, May 7, 5:32 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 AM CDT THU MAY 7 2009

ALZ011>015-017>050-081032-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
532 AM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON THURSDAY
FROM AROUND NOON UNTIL 10 PM.  THE MAIN THREAT WITH THESE STORMS
WILL BE STRONG DAMAGING WINDS AND HAIL.  THE GREATEST POTENTIAL FOR
DEVELOPMENT IS EXPECTED TO BE GENERALLY SOUTH OF INTERSTATE 20
DURING THE EARLY TO MID AFTERNOON AND ALONG THE HIGHWAY 80 AND
INTERSTATE 85 CORRIDORS IN THE LATE AFTERNOON AND EARLY EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ON THURSDAY AFTERNOON.

17/KLAWS

In the hours before

Special weather statement, May 7, 5:04 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 AM CDT THU MAY 7 2009

ALZ035-036-041-043-071045-
AUTAUGA-CHILTON-COOSA-ELMORE-
504 AM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...CHILTON...COOSA AND ELMORE
COUNTIES UNTIL 545 AM CDT...

AT 502 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WELONA...OR 13 MILES EAST OF CLANTON...MOVING
SOUTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, May 7, 5:12 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 AM CDT THU MAY 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     HAIL             10 SW ROCKFORD          32.79N 86.34W
05/07/2009  E0.25 INCH       COOSA              AL   EMERGENCY MNGR

            SMALL HAIL REPORTED AT KELLYS CROSSROADS BY STATE EMA

&&

KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:48 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa27 min
May 7, 6:43 AM CDTTornado WarningBMXBullock, Macon, Russell47 min
May 7, 7:11 AM CDTAreal Flood AdvisoryBMXChilton3 hr
May 7, 7:19 AM CDTTornado WarningBMXBarbour, Bullock, Macon, Russell34 min
May 7, 7:27 AM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Macon, Montgomery33 min
May 7, 7:32 AM CDTFlash Flood WarningBMXAutauga, Chilton, Coosa, Elmore, Lee, Macon and 2 more4 hr
May 7, 8:07 AM CDTFlash Flood WarningBMXAutauga, Elmore, Montgomery4 hr
May 7, 8:35 AM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery40 min
May 7, 9:11 AM CDTSevere Thunderstorm WarningBMXBullock, Macon34 min
May 7, 9:40 AM CDTFlash Flood WarningBMXBarbour, Bullock, Macon, Montgomery, Pike, Russell4 hr
May 7, 10:43 AM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more13 hr
May 7, 11:24 AM CDTFlash Flood WarningBMXAutauga, Barbour, Bullock, Elmore, Lee, Macon and 3 more4 hr
May 7, 12:21 PM CDTRiver Flood WarningBMXElmore, Montgomery22 hr
May 7, 1:08 PM CDTSevere Thunderstorm WarningBMXBarbour37 min
May 7, 1:12 PM CDTTornado WarningBMXBarbour48 min
May 7, 1:30 PM CDTTornado WarningBMXBarbour39 min
May 7, 2:14 PM CDTRiver Flood WarningBMXMontgomery6 hr
May 7, 3:14 PM CDTAreal Flood WarningBMXAutauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more3 hr
May 7, 3:14 PM CDTAreal Flood WarningBMXAutauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.